Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Medford, OR

August 1, 2014Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 1, 2014, 8:44 PM PDT for Lake County, Oregon. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 8:44 PM PDT (03:44 UTC)
Expired
Aug 1, 2014, 9:00 PM PDT
In force
16 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Lake County, OR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS56 KMFR 020344
SVRMFR
ORC037-020400-
/O.NEW.KMFR.SV.W.0016.140802T0344Z-140802T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
844 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 900 PM PDT

* AT 834 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL LAKE COUNTY...OR 8 MILES SOUTH OF HIGHWAY 20...AND
  MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL CROSS OVER HIGHWAY 20 BETWEEN 845 PM  
  AND 9 PM. THE STORM IS CAPABLE OF PRODUCING DAMAGING HAIL AND WIND 
  GUSTS OF 60 MPH WHICH WILL BE A HAZARD TO VEHICLES ON THE HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING.
PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4361 11989 4340 11988 4332 12003 4345 12022
      4362 12021 4362 11997 4362 11989
TIME...MOT...LOC 0341Z 199DEG 23KT 4353 12006

$$

WRIGHT
1 follow-up statement
861 
WWUS56 KMFR 020401
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PDT FRI AUG 1 2014

ORC037-020410-
/O.EXP.KMFR.SV.W.0016.000000T0000Z-140802T0400Z/
LAKE OR-
901 PM PDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND WILL CROSS OUT OF THE COUNTY 
SHORTLY...THUS THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO 
EXPIRE. 

LAT...LON 4361 11989 4340 11988 4332 12003 4345 12022
      4362 12021 4362 11997 4362 11989
TIME...MOT...LOC 0344Z 180DEG 0KT 4349 12008

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:45 PM PDT, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 1:45 PM PDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
145 PM PDT FRI AUG 1 2014

.DISCUSSION...THUNDERSTORMS AND SMOKE (AIR QUALITY) ARE THE PRIMARY
CONCERNS. MUCH OF SOUTHWEST OREGON WAS IMPACTED BY SMOKE LAST YEAR
AT THIS TIME OF YEAR AS LIGHTNING-INITIATED FIRES BROKE OUT THE
MORNING OF JULY 26, 2013. AT THAT TIME THE WORST SMOKE WAS OVER
THE REGION FOR A COUPLE OF WEEKS. TODAY IS A REMINDER THAT FIRE
WEATHER IS THE "SEVERE" WEATHER IN THIS REGION DURING THE SUMMER.

WE HAVE A NUMBER OF BIG EVENTS OCCURRING THIS WEEKEND IN OUR
FORECAST AREA. THERE IS THE CAPE BLANCO COUNTRY MUSIC FESTIVAL
NEAR CAPE BLANCO STATE PARK, DUNEFEST IN WINCHESTER BAY, AND THE
CASCADE LAKES RELAY RUN FROM DIAMOND LAKE TO SILVER LAKE TO LA
PINE AND BEND. THE TWO COASTAL EVENTS WILL HAVE COOL TEMPERATURES,
CLOUDS AT TIMES ESPECIALLY AT DUNEFEST, AND BOTH EVENTS WILL
EXPERIENCE GUSTY WINDS. FOR TODAY, THE RELAY RUN WILL HAVE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ESPECIALLY ACROSS THE
FREMONT-WINEMA NATIONAL FOREST HIGHER ELEVATIONS.

IT LOOKS LIKE THE ATMOSHERIC INSTABILITY AND DEEPER MOISTURE WILL
OCCUR ACROSS THE OREGON CASCADES AND OREGON EAST SIDE DURING THE
AFTERNOONS AND EVENINGS THIS WEEKEND. IT DOES NOT LOOK LIKE THERE
WILL BE ENOUGH LIGHTNING TO WARRANT A RED FLAG WARNING BUT THIS
PATTERN WILL BE PERSISTENT. IT IS ALSO POSSIBLE THAT ONE OF THE
LARGE FIRES IN FAR NORTHERN CALIFORNIA AND NEAR THE OREGON-
CALIFORNIA BORDER COULD INITIATE ITS OWN THUNDERSTORM WITH
PYROCUMULUS CLOUDS BUILDING.

HAVE CONTINUED AREAS OF SMOKE IN THE FORECAST THROUGH THE WEEKEND
BUT EXPECT THAT SMOKE WILL PERSIST INTO NEXT WEEK AS NO WIDESPREAD
RAIN AND COOLING WILL OCCUR.

THE PATTERN CHANGES TO MORE MONSOONAL AS THE NAM, GFS, AND ECMWF
ALL SHOW DEEPER MOISTURE ADVECTING INTO NORTHEAST CALIFORNIA AND
SOUTH CENTRAL AND SOUTHEAST OREGON BY LATE SUNDAY INTO MONDAY. THE
GFS PUSHES THIS MOISTURE FARTHER WEST THAN THE ECMWF. THE MODELS
BOTH SHOW INSTABILITY ACROSS THE REGION MONDAY AND TUESDAY WITH
LESS INSTABILITY WEDNESDAY AND THURSDAY SO ISOLATED THUNDERSTORMS
REMAIN IN THE FORECAST. THERE COULD BE MORE CLOUDS AROUND IN THE
MONSOON AIRMASS ESPECIALLY MONDAY AND TUESDAY AND THIS COMBINED
WITH SMOKE COULD KEEP HIGH TEMPERATURES LOWER THAN FORECAST SO
THIS WILL HAVE TO BE ASSESSED.
SANDLER

&&

.AVIATION...BASED ON THE 01/18Z TAFS...

ALONG THE COAST...EXPECT AREAS OF IFR/MVFR CIGS TO REDEVELOP IN THE
EARLY EVENING WITH IFR CIGS BECOMING WIDESPREAD OVERNIGHT AND
CONTINUING INTO SATURDAY MORNING FROM CAPE BLANCO NORTH AND NEAR
BROOKINGS SOUTHWARD.  INLAND...VFR CONDITIONS WILL PREVAIL TODAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE AREAS OF TURBULENCE WITH GUSTY OUTFLOW WINDS AND HAIL IN
AREAS FROM THE CASCADES EASTWARD IN SOUTHERN OREGON.
CC

&&

.MARINE...UPDATED 1030 AM PDT 1 AUG 2014...

THE CURRENT PATTERN...WITH SOME SLIGHT DAY-TO-DAY VARIATION...WILL
PERSIST INTO EARLY NEXT WEEK. OFFSHORE HIGH PRESSURE AND A THERMAL
TROUGH OVER NORTHERN CALIFORNIA WILL COMBINE TO MAINTAIN STEEP WIND
WAVE DOMINATED SEAS AND AREAS OF SMALL CRAFT ADVISORY WINDS INTO THE
WEEKEND...WITH THE STRONGEST WINDS AND STEEPEST SEAS FROM CAPE
BLANCO SOUTH IN THE AFTERNOONS AND EVENINGS. WINDS MAY INCREASE TO
GALES WITH VERY STEEP SEAS THIS AFTERNOON FOR AREAS SOUTH OF CAPE
BLANCO. CONFIDENCE IS MODERATE ON THE GALES AND VERY STEEP SEAS...AS
MODELS CONTINUE TO POSTPONE THE PERIOD OF STRONGEST WINDS. IN ANY
CASE...THE GALES WILL BE LOW END.
CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT MONDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT SUNDAY FOR
     PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT MONDAY FOR PZZ356-376.
     GALE WARNING UNTIL 11 PM PDT SUNDAY FOR PZZ376.

In the hours before

Special weather statement, Aug 1, 7:21 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
721 PM PDT FRI AUG 1 2014

ORZ031-020300-
CENTRAL AND EASTERN LAKE COUNTY OR-
721 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 800 PM
PDT...

AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF CHRISTMAS VALLEY SAND DUNES...
OR 64 MILES NORTH OF LAKEVIEW...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LAKE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4284 12009 4284 12046 4336 12066 4335 11989
      4320 11989
TIME...MOT...LOC 0221Z 194DEG 18KT 4313 12030

WRIGHT
Special weather statement, Aug 1, 7:58 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
758 PM PDT FRI AUG 1 2014

ORZ031-020330-
CENTRAL AND EASTERN LAKE COUNTY OR-
758 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 830 PM
PDT...

AT 756 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHRISTMAS VALLEY SAND
DUNES...OR 77 MILES NORTH OF LAKEVIEW...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LAKE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4317 12017 4322 12041 4362 12027 4362 11997
TIME...MOT...LOC 0257Z 196DEG 45KT 4331 12024

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:21 PM PDTSpecial Weather StatementMFRLake39 min
Aug 1, 7:58 PM PDTSpecial Weather StatementMFR32 min
Aug 1, 8:13 PM PDTSevere Thunderstorm WarningMFRLake32 min
Aug 2, 2:54 PM PDTFire Weather WatchMFRDouglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more62 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.